MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71335756
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Joint Dislocation (2374); Joint Laxity (4526)
Date of Event 02/23/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery had been performed on (b)(6) 2022, the patient experienced instability and multiple dislocations.This adverse event was solved by a revision surgery on (b)(6) 2024, in which a r3 20 deg xlpe acet lnr 36mm x 56mm and a cocr 12/14 fem head 36mm +12 were exchanged.Despite these interventions, sufficient stability was not achieved.However, after exchanging a cpcs cocr prim so 12/14 sz 3 for a higher offset, smaller-sized stem, length, and stability improved, resulting in a stable hip joint.The current health status of the patient is recovering well.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, all images provided have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the limited information provided: the clinical root cause of the instability and multiple dislocations was likely the choice of initial implants for restoration of the patient¿s mechanical geometry.The patient impact is the revision which is noted that they are determined to be recovering a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the acetabular liner a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the femoral head and the standard offset taper a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that dislocation has been identified in warnings and precautions, that may result from improper selection of the neck length and cup, stem positioning, muscle looseness and/or malpositioning of components.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 36MM X 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18952102
Report Number1020279-2024-00580
Device Sequence Number7348357
Product Code JDI
UDI-Device Identifier03596010598356
UDI-Public03596010598356
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71335756
Device Lot Number22CM05930
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2024
Supplement Date Received by Manufacturer05/02/2024
Initial Report FDA Received Date03/21/2024
Supplement Report FDA Received Date05/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown